Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 326, NWS Springfield, MO

December 30, 2002Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 30, 2002, 3:15 PM CST for Greene County, Webster County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 3:15 PM CST (21:15 UTC)
Expired
Dec 30, 2002, 4:00 PM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 15 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 3:40 PM CSTHail 0.88Springfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 302115
SVRSGF
MOC077-225-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI
  NORTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 400 PM CST

* AT 310 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE 
STORMS EXTENDED FROM SPRINGFIELD TO NEAR CLEVER...AND MOVING   
NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STRAFFORD BY 335 PM CST.
   MARSHFIELD BY 355 PM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3716 9354 3706 9338 3739 9273 3744 9296

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 2:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 30, 2:05 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CST MON DEC 30 2002

MAIN FORECAST CONCERNS: HEAVY RAINFALL POTENTIAL TONIGHT AND HEAVY
SNOWFALL POTENTIAL WEDNESDAY NIGHT INTO THURSDAY.

WATER VAPOR LOOP/RUC 500-300MB VORTICITY INDICATES POTENT SYSTEM
OVER THE BIG BEND REGION OF WEST TEXAS. FETCH OF UNUSUALLY WARM AIR
CONTINUED WELL AHEAD OF THIS SYSTEM...WITH CURRENT TEMPERATURES
ACROSS THE FORECAST AREA IN THE MIDDLE 60S. DEW POINT TEMPERATURES
REMAINED IN THE LOWER AND MIDDLE 50S...WITH SHOWERS AND
THUNDERSTORMS MOVING INTO THE FORECAST AREA FROM THE SOUTHWEST.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
MAINLY THOSE LOCATIONS SOUTH OF INTERSTATE 44...AND WILL KEEP
CATEGORICAL POPS IN THE EXTREME SOUTHEAST CORNER OF THE FORECAST
AREA. MODELS PRINTING OUT HEAVY RAINFALL ACROSS THE SOUTHEASTERN
HALF OF THE FORECAST AREA...BUT WILL HOLD OFF ON A WATCH AT THIS
TIME: RAPID SNOWMELT OVER THE PAST 24 HOURS HAS CAUSED ONLY A SLIGHT
RISE IN RIVER STAGES...WHICH LEADS ME TO BELIEVE THAT THE GROUND
COULD ABSORB ADDITIONAL RAINFALL. WILL ADD HEAVY RAINFALL POSSIBLE
WORDING TO ZONES IN SOUTH CENTRAL MISSOURI THIS EVENING. ISOLATED
SEVERE THUNDERSTORMS MAY ALSO OCCUR THIS EVENING.

FORECAST THEN BECOMES VERY MUDDY (AND POSSIBLY VERY SNOWY) WEDNESDAY
INTO THURSDAY AS UPPER LEVEL LOW PASSES TO OUR SOUTH AND BECOMES
ENTANGLED WITH ANOTHER SHORT WAVE DROPPING THROUGH THE PLAINS.  ETA
AND GFS BOTH DEVELOP A BAND OF HEAVY SNOWFALL WEDNESDAY NIGHT INTO
THURSDAY...WITH A WIDE DISCREPANCY BETWEEN THE LOCATION OF THE BAND
AND THE SNOWFALL EXPECTED.  ETA DEVELOPS A 12 INCH BULLSEYE IN WEST
CENTRAL MISSOURI WHILE AVN HAS 3 TO 5 INCHES IN EAST CENTRAL
MISSOURI. MEANWHILE...THE CANADIAN MODEL DEVELOPS A GENERAL LIGHT
SNOW...BUT NOTHING AS DIRE AS THE ETA/GFS.  DUE TO THE UNCERTAINTY
...WILL CARRY A 40 POP IN CENTRAL SECTIONS AND A 30 ELSEWHERE.
HOPEFULLY LATER MODEL RUNS WILL CONVERGE ON A SOLUTION.

REST OF EXTENDED FORECAST: INHERITED A CHANCE OF RAIN/SNOW SATURDAY
NIGHT INTO SUNDAY...BUT REMOVED IT DUE TO THE TREND OF THE GFS TO
KEEP THE ENERGY FROM THIS SYSTEM FARTHER NORTH OVER THE PAST FEW
RUNS. MOISTURE WILL ALSO BE LIMITED WITH THIS NEXT SYSTEM.

PRELIMINARY ISC GRIDS HAVE BEEN SENT. THANKS TO FRED AT WFO LSX AND
CENTRAL CLUSTER OFFICES FOR COLLABORATION EFFORTS THIS AFTERNOON.

.SGF...
MO...NONE.
KS...NONE.

SUTTON
Hazardous weather outlook, Dec 30, 1:00 PM CST, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF DIMES AND THUNDERSTORM WIND GUSTS UP TO 60 MPH.
  LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTH OF THE INTERSTATE 44 CORRIDOR.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN
  PLAINS...CONTINUES TO FEED IN COPIOUS LOW LEVEL MOISTURE AND
  WARM AIR.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION
  THIS AFTERNOON...AND A FEW STRONG TO SEVERE THUNDERSTORMS ARE
  LIKELY TO DEVELOP IN ADVANCE OF THIS FEATURE.  WITH VERY COLD AND
  DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THE POTENTIAL
  FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF DIMES EXISTS.

  THE POTENTIAL FOR LOCALIZED FLOODING ALSO EXISTS SOUTH
  OF THE I-44 CORRIDOR.  NEAR SATURATED SOILS FROM A RECENT SNOW
  STORM...WILL ALLOW WATER TO RUNOFF IN A MORE EXTEMPORANEOUS
  FASHION...INCREASING THE CHANCES OF FLOODING.  THUNDERSTORMS WILL
  CLEAR THE AREA BY MIDNIGHT...HOWEVER...A FEW POST FRONTAL RAIN
  SHOWERS MAY LINGER OVER SOUTH CENTRAL MISSOURI INTO THE EARLY
  MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

  AREAS OF CENTRAL AND SOUTHWEST MISSOURI MAY RECEIVE A QUICK SHOT
  OF SNOW OVERNIGHT WEDNESDAY INTO THURSDAY.  MOISTURE WILL BE VERY
  LIMITED WITH THIS SYSTEM...AS LITTLE TO NO ACCUMULATION IS
  EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  EVENING...FOR AREAS SOUTH OF THE INTERSTATE 44 CORRIDOR.

CRAMER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 30, 2:19 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    REEDS SPG                 MO   .75 INCH HAIL
12/30/02   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Dec 30, 2:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    LEBANON                   MO   1 INCH HAIL
12/30/02   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Dec 30, 3:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    2 W SPRINGFIELD           MO   .88 INCH HAIL
12/30/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

CRAMER
Local storm report, Dec 30, 3:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    SPRINGFIELD               MO   .75 INCH HAIL
12/30/02   GREENE                         REPORTED BY MEDIA.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:04 PM CSTSevere Thunderstorm WarningSGFChristian, Stone, Taney56 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede48 min
Dec 30, 3:44 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski, Webster46 min
Dec 30, 4:02 PM CSTSevere Thunderstorm WarningSGFMaries28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.